Indiana, 2003

Tornadoes in Indiana, August 1, 2003

August 1, 2003 · NWS IND · 2 events in 2 counties and zones

2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 1, 3:03 PM EST, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 1, 3:03 PM EST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
255 AM EST FRI AUG 1 2003

MAIN FORECAST PROBLEM WILL BE WHERE THE MAIN AREA OF THUNDERSTORMS
WILL DEVELOP. HAD TROUBLE EVEN GETTING CU TO DEVELOP THIS AFTERNOON.
ATMOSPHERE REMAINS MSTR AND UNSTABLE. SOME STORMS HAVE BEGUN TO
DEVELOP IN THE NRN PART OF THE CWA. PVA MOVG TWD AREA TONIGHT. WILL
CONTINUE THE CHC POPS OVER THE CENTRAL AND N WITH SCT IN THE WATCH
AREA.

INCREASING MSTR OVER AREA ON SATURDAY. SVRL S/W MOV THROUGH. WILL GO
WITH THE ETA LKLY POPS AND SLIGHTLY COOLER TEMPS.

WILL CONTINUE WITH LIKLY POPS INTO THE EVENING SAT THEN CHC. THE
COLD FRONT MOVES THROUGH ON SUNDAY. WILL CONTINUE WITH SCT TSTMS DUE
TO THAT. LOWERS TEMPS SOME DUE TO CLOUD COVER AND RAIN.

.IND...NONE.

HAINES
Hazardous weather outlook, Aug 1, 6:00 AM EST, 12 hours 50 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
600 AM EST FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS CENTRAL INDIANA
TODAY...ESPECIALLY THIS AFTERNOON AND THUNDERSTORMS WILL BE LIKELY
TONIGHT. THE SEVERE STORM PREDICTION CENTER INDICATES A SLIGHT RISK
OF SEVERE STORMS THIS AFTERNOON AND TONIGHT WITH THE MAIN SEVERE
WEATHER THREAT BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY ON SATURDAY AND ONCE AGAIN THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS.

A FEW THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY AND MONDAY.  BUT THOSE
ARE NOT EXPECTED TO BE SEVERE.

DRY AND QUIET WEATHER WILL BE THE RULE FROM TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR TONIGHT AND
AGAIN ON SATURDAY FOR THE POSSIBILITY OF SEVERE THUNDERSTORMS.

JEH

The radar

The Indianapolis radar (KIND), 112 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Delaware

When
August 1, 6:50 PM EST to 6:55 PM EST
Where
Delaware County, 1 mi N of Albany
Rating
F0
Path length
1.1 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
40.317, -85.233

Distinct right moving supercell produced a weak tornado near Albany. The tornado continued northeast into Jay county in the Northern Indiana CWA. A barn was destroyed and a couple of homes recieved minor damage, otherwise there was only damage to trees.

Tornado, Randolph

When
August 1, 6:55 PM EST to 7:02 PM EST
Where
Randolph County, 9 mi W of Ridgeville
Rating
F0
Path length
1 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
40.283, -85.200

Second tornado was formed from parent supercell. This one was again an F0 and touched down 9 miles west of Ridgeville in northwest Randolph county. The tornado traveled 1 mile and damaged only trees and power lines.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyThe tornado archive for Indiana, 2003Warnings in Indiana, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378311, 5378312.